Magnitude of adverse drug reaction and associated factors among HIV-infected adults on antiretroviral therapy in Hiwot Fana specialized university hospital, eastern Ethiopia

  • Fitsum Weldegebreal
  • Habtamu Mitiku
  • Zelalem Teklemariam

Abstract

Introduction: human immunodefiecency virus infected patients did not adhere correctly to their Antiretroviral Therapy because of the drugs adverse effects. Thus, continuous evaluation of the adverse effect of Antiretroviral Therapy will help to make more effective treatment. The aim of this study was to assess the prevalence of Adverse Drug Reaction and associated factors on Antiretroviral Therapy among Human immunodefiecency virus infected Adults at Hiwot Fana Specialized University Hospital, Eastern Ethiopia. Methods: a Hospital based retrospective study was conducted among 358 of adult patients clinical records on antiretroviral Therapy from April1 to June30, 2014. Results: the overall prevalence of Adverse Drug Reaction among Human immunodefiecency virus infected patients on antiretroviral Therapy was 17.0%. Of reported Adverse Drug Reaction, 80.3%, 18% and 1.7% occurred in patients on Stavudine, Zidovudine and Tenofovir based regimens respectively. The common Adverse Drug Reaction were lipodystrophy (fat change) (49.2%), numbness/tingling (27.9%), peripheral neuropathy (18%) and (8.2%) anaemia (8.2%). Patients on Stavudine containing regimens were more likely to develop Adverse Drug Reaction compared to Zidovudine (AOR = 0.212, 95% CI 0.167, 0.914, p<0.001) and Tenofovir (AOR=0.451, 95% CI 0.532, 0.948, p<0.001). Conclusion: the overall prevalence of Adverse Drug Reaction among Human immunodefiecency virus infected patients in this study was 17% and more common on those patients taking Stavudine based regimen. Lipodystrophy and peripheral neuropathy were significantly associated with stavudine-based regimens, while anaemia was significantly associated with zidovudine based regimens. Thus regular clinical and laboratory monitoring of patients on Antiretroviral Therapy should be strengthened.

The Pan African Medical Journal 2016;24

Author Biographies

Fitsum Weldegebreal
Haramaya University, College of Health and Medical Sciences, Harar, Ethiopia
Habtamu Mitiku
Haramaya University, College of Health and Medical Sciences, Harar, Ethiopia
Zelalem Teklemariam
Haramaya University, College of Health and Medical Sciences, Harar, Ethiopia
Published
2016-09-26
Section
Articles

Journal Identifiers


eISSN: 1937-8688